Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Albany, NY

September 11, 2016Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 11, 2016, 2:01 AM EDT for Hamilton County, Herkimer County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2016, 2:01 AM EDT (06:01 UTC)
Expired
Sep 11, 2016, 3:00 AM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 90 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS51 KALY 110601
SVRALY
NYC041-043-110700-
/O.NEW.KALY.SV.W.0087.160911T0601Z-160911T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
201 AM EDT SUN SEP 11 2016

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
  NORTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK...

* UNTIL 300 AM EDT

* AT 200 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR HORSESHOE LAKE TO OLD FORGE...MOVING NORTHEAST
  AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWN TRACT POND CAMPGROUND AND EIGHTH LAKE CAMPGROUND AROUND 215 
  AM EDT. 
  RAQUETTE LAKE AROUND 220 AM EDT. 
  FORKED LAKE PUBLIC CAMPGROUND AROUND 230 AM EDT. 
  LAKE EATON CAMPGROUND AROUND 235 AM EDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
KEEPAWA...WOODS
LAKE...BRANDRETH...WOODS...MINNEHAHA...PARTLOW...BEAVER
RIVER...DEERLAND...HASBROUCKS AND CATLIN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV...
ON FACEBOOK AT WWW.FACEBOOK.COM/NWSALBANY OR TWITTER @NWSALBANY

&&

LAT...LON 4397 7425 4392 7434 4386 7426 4355 7510
      4410 7517 4405 7505 4412 7428
TIME...MOT...LOC 0600Z 224DEG 50KT 4417 7469 4371 7500 

HAIL...<.75IN
WIND...60MPH
 
$$

JPV
1 follow-up statement
195 
WWUS51 KALY 110633
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
233 AM EDT SUN SEP 11 2016

NYC041-043-110700-
/O.CON.KALY.SV.W.0087.000000T0000Z-160911T0700Z/
HERKIMER NY-HAMILTON NY-
233 AM EDT SUN SEP 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR NORTHERN HERKIMER AND NORTHWESTERN HAMILTON COUNTIES...

AT 233 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWN TRACT
POND CAMPGROUND...OR 17 MILES NORTHEAST OF OLD FORGE...MOVING
NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  FORKED LAKE PUBLIC CAMPGROUND AROUND 245 AM EDT. 
  LAKE EATON CAMPGROUND AROUND 250 AM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
KEEPAWA... WOODS
LAKE...BRANDRETH...WOODS...MINNEHAHA...PARTLOW...BEAVER RIVER...
DEERLAND...HASBROUCKS AND CATLIN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4397 7425 4392 7434 4386 7426 4355 7510
      4410 7517 4405 7505 4412 7428
TIME...MOT...LOC 0633Z 223DEG 43KT 4387 7470 

HAIL...<.75IN
WIND...60MPH
 
$$

JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:50 AM EDT, 11 minutes earlier.

Area forecast discussion, Sep 11, 1:50 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Albany NY
150 AM EDT SUN SEP 11 2016

.SYNOPSIS...
Scattered showers and thunderstorms are expected tonight as a
strong cold front crosses the region. Cooler, drier and breezy
conditions are expected for Sunday. Then a period of very tranquil
weather is in the forecast for early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Line of strong thunderstorms working into the southern Adirondacks
and western Mohawk Valley. The line is more scattered and weaker
south of the Utica/Rome area. Other weaker showers and
thunderstorms over eastern NY. As better upper dynamics and low
level forcing tracks east, the line of storms in western areas
could solidify a bit but with instability slowly decreasing and
any mixing potential for boundary layer winds to reach the surface
will slowly decrease as well. There could still be some isolated
damaging winds in stronger thunderstorms but should be quite
isolated. Mesoscale model guidance shows current activity slowly
weakening and then a reformation of less organized activity in
eastern NY and western New England before daybreak, which may or
may not happen but based on the evolution of the upper dynamics
and low level forcing, could have some degree of accuracy.
Adjusted rain chances and temperatures through daybreak based on
current data and trends.

Overnight lows tonight are expected to remain very mild with
readings in the upper 50s to mid 70s with dewpoints remaining in
the 60s to lower 70s for much of tonight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
on Sunday...After any showers end early in the morning expect
clearing with breezy and much less humid conditions. Highs on
Sunday will be in the mid 60s to lower 80s with dewpoints dropping
into the upper 40s to mid 50s by days end. Winds will be west at
10 to 20 mph with gusts to 30 mph.

Sunday night through Monday night...A large ridge of high pressure
will crest over the region early Monday morning and slide off the
eastern seaboard early Tuesday morning. Expect much more
seasonable conditions. Lows Sunday night are expected to be in the
40s to around 50 with highs on Monday in the upper 60s to upper
70s and lows Monday night in the upper 40s to mid 50s.

Tuesday...Expect milder conditions once again as a return flow
sets up wit high pressure off the coast. It will still be dry, but
highs will rebound to the mid 70s to lower 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The period starts out Tuesday night with a cold front and its
associated upper level trough approaching from the Great Lakes
region. There are some timing differences in the model guidance,
with the 12Z/10 GFS showing faster timing compared to the 12Z/10
ECMWF, which is a reversal from 00Z/10 guidance. Allowing for a
margin of error in timing, will mention slight to low chance pops
ahead of the front for areas north and west of the Capital District
starting late Tuesday night. A better chance for showers will be
during the day Wednesday as the front and upper trough axis push
through. Will only mention slight chance of thunder due to forecast
limited surface based instability, but slightly negative Showalter
values.

The ECMWF suggests that showers may linger well into Wednesday
night, so will keep chance pops at least into the evening hours,
especially for northern areas.

It will then turn much cooler and drier from Wednesday night through
the end of the work week, as a sprawling area of surface high
pressure builds in across the region. Temperatures will feel more
fall-like with cool crisp nights and seasonably warm sunny days
Thursday and Friday.

By Saturday, the high will begin shifting off the eastern seaboard,
with a moistening southerly developing. In addition, another frontal
system will be approaching from the Great Lakes. Some showers may
reach the region by late Saturday or Saturday night, especially for
areas north and west of Albany, where slight chance pops are
indicated.

As for temperatures, Tuesday night should be mild ahead of the
front, with lows ranging from the 50s across higher terrain, to the
lower/mid 60s in valleys. Wednesday high temperatures are forecast
to range from the 60s across northwest areas, to the upper 70s/lower
80s southeast valleys. If the front moves through slower, even
warmer high temperatures are possible, especially southeast areas.

The cooldown begins Wednesday night, with lows in the 40s for most
areas, except for some lower 50s in valley areas. Thursday highs
should be quite cool, with mainly 60s expected for most areas,
except for 50s across higher elevations of the Adirondacks and
southern VT, and lower 70s across southeast valley areas. Thursday
night/Friday morning will be chilly, with patchy frost possible
across portions of the western Adirondacks, southern VT, and higher
peaks in the Catskills, with upper 30s to lower 40s expected in
these areas, and lower 40s to around 50 elsewhere.

Slight warming for Friday and Saturday, with temperatures reaching
70s in valley areas, and 60s for higher elevations. Overnight
lows will be in the mid 40s to mid 50s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A broken line of strong thunderstorms continues to develop across
central NY and approaching eastern NY early this morning ahead of
a cold front. A few showers ahead of the main line may move across
KGFL through 07Z, but otherwise the remaining terminals should be
rain-free until the main line of convection moves through. At
this time, expecting the broken line of storms to pass through the
terminals between 11Z-15Z. There could be a brief period of gusty
winds and MVFR or IFR conditions. Since the convection will likely
not arrive until closer to 12Z, will only mention VCSH in the TAFs
at this time.

After the cold front and its associated convection pushes through
this morning, conditions will rapidly improve with clouds scouring
out by early afternoon.

Winds will initially be south-southwest around 5-10 kt, then shift
to the west and eventually northwest, increasing to around 12-15
kt by late morning, with gusts around 25 kt through much of the
daylight hours. Winds will decrease to around 5 kt or less after
dark.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms are expected tonight as a
strong cold front crosses the region. Cooler, drier and breezy
conditions are expected for Sunday. Then a period of very tranquil
weather is in the forecast for early next week.

Relative humidity values will recover to 85 to 100 percent
tonight, drop to 40 to 65 percent on Sunday, recover to 80 to 100
percent Sunday night, and drop to 35 to 45 percent on Monday.

Winds will be south to southwest at 10 to 20 mph with gusts to 30
mph tonight, west at 10 to 20 mph with gusts to 30 mph on Sunday,
northwest at 5 to 15 mph Sunday night, and west around 5 mph on
Monday.

&&

.HYDROLOGY...
Showers and thunderstorms are expected tonight. Some heavy
downpours are possible which may produce flooding of poorly
drained low lying areas. However, no flooding is expected on the
main stem rivers. QPF amounts through tonight generally look to be
between a quarter of an inch and an inch in most locations. Dry
weather is then expected to return later Sunday morning and last
at least through Tuesday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...11/NAS
NEAR TERM...NAS
SHORT TERM...11
LONG TERM...KL/JPV
AVIATION...JPV
FIRE WEATHER...11
HYDROLOGY...11/NAS
Hazardous weather outlook, Sep 10, 3:49 PM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EDT SAT SEP 10 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
349 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THE
STORM PREDICTION CENTER HAS PLACED THE NORTHWESTERN ADIRONDACKS
INTO SLIGHT RISK FOR SEVERE THUNDERSTORMS AND MUCH OF THE
REMAINDER OF OUR REGION IN A MARGINAL RISK FOR SEVERE
THUNDERSTORMS. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL
BE DAMAGING WIND GUSTS OF 58 MPH OR MORE. FREQUENT CLOUD TO
GROUND LIGHTNING MAY ALSO ACCOMPANY THESE THUNDERSTORMS ALONG WITH
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:56 AM EDTSevere Thunderstorm WarningALYHamilton, Herkimer64 min
Sep 11, 3:02 AM EDTSpecial Weather StatementALYHamilton28 min
Sep 11, 3:17 AM EDTSpecial Weather StatementALYHamilton, Herkimer43 min
Sep 11, 5:35 AM EDTSpecial Weather StatementALYSaratoga, Warren, Washington40 min
Sep 11, 6:02 AM EDTSpecial Weather StatementALYMontgomery28 min
Sep 11, 6:15 AM EDTSpecial Weather StatementALYWashington45 min
Sep 11, 6:58 AM EDTSpecial Weather StatementALYGreene, Ulster47 min
Sep 11, 7:26 AM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Dutchess, Greene, Rensselaer, Ulster64 min
Sep 11, 8:04 AM EDTSevere Thunderstorm WarningALYColumbia56 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.